South Dakota, 2014Flash Flooding in South Dakota, August 15, 2014
August 15, 2014 · NWS ABR · 3 events in 2 counties and zones
Slow moving thunderstorms produced very heavy rains of 4 to 6 inches across parts of northeast South Dakota resulting in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms produced very heavy rains of 4 to 6 inches across parts of northeast South Dakota resulting in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 14, 11:21 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 14, 11:21 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1221 AM CDT FRI AUG 15 2014
.UPDATE...
AVIATION DISCUSSION HAS BEEN UPDATED FOR THE 06Z TAFS.
AFTER HAVING PERUSED THE LAST FEW RUNS OF THE HRRR...HAVE DECIDED
TO UPDATE THE FORECAST. HIGH PWATS/MODERATE LLJ MAY LEAD TO WARM
AIR ADVECTION BAND OF STORMS LATE TNT OVER THE NORTHEAST PART OF
SOUTH DAKOTA. SLOW MOVEMENT OF CELLS OR EVEN SOME TRAINING OF
CELLS COULD LEAD TO FAIRLY HEFTY AMOUNTS IF STORMS MATERIALIZE.
3HR FFG IS QUITE VARIABLE OVER THE NORTHEAST CWA GIVEN RECENT
PATCHY HEAVY RAIN. FOR NOW WILL HOLD OFF ON ANY HEADLINES BUT KEEP
MONITORING THE SITUATION AND HAVE ADDED HEAVY RAIN TO THE
FORECAST.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
RATHER COMPLEX FORECAST SHAPING UP IN THE SHORT TERM WITH SEVERAL
CHANCES FOR SHOWERS AND THUNDERSTORMS. LOW LEVEL JET CONVERGENCE
CONTINUES TO BRING SCATTERED SHOWERS TO THE REGION...BUT THEY HAVE
BEEN WANING OVER THE PAST HOUR AND SHOULD CONTINUE TO SEE A SLOW
DIMINISHING TREND. FOCUS WILL THEN SHIFT TO WESTERN SD WHERE NEW
CONVECTION IS FIRING IN RESPONSE TO APPROACHING SHORTWAVE ENERGY.
WEAK SFC LOW ALSO ANALYZED OVER SOUTHWEST SD. THERE REMAINS SOME
DISAGREEMENT AS TO AREAL COVERAGE AND PLACEMENT OF PRECIP
OVERNIGHT...BUT POTENTIAL IS THERE FOR HEAVY RAIN SO HAVE INSERTED
THAT INTO FORECAST. A COUPLE MODELS SHOWING DEVELOPMENT LATE
TONIGHT ALONG LOW LEVEL JET NOSE ACROSS NORTHERN SD...BUT NOT
SEEING SUPPORT FOR THIS IN OTHER VARIOUS CAM SOLUTIONS.
SFC LOW SLOWLY PUSHES EAST THROUGH THE SHORT TERM PERIOD...WITH
RAINFALL CHANCES INCREASING FROM WEST TO EAST THROUGH THE PERIOD.
OVERALL...SVR PARAMETERS ARE NOT OVERLY IMPRESSIVE SO IT APPEARS
THE BIGGEST THREAT WILL BE HEAVY RAIN GIVEN THE HIGH PWAT VALUES
AND RAIN EFFICIENCY. THOUGHT ABOUT FLASH FLOOD HEADLINES GIVEN
POTENTIAL SLOW STORM MOVEMENT AND VERY HEAVY RAINFALL. AT THIS
POINT THOUGH...OVERALL CONFIDENCE IN PLACEMENT OF HEAVY RAIN
AXIS...AND CONFIDENCE IN AREAL COVERAGE AND TIMING IS IN QUESTION.
WILL LEAVE FOR LATER SHIFTS TO PONDER...BUT DO HAVE HEAVY RAIN
MENTION IN GRIDS/FORECAST ANYWAY.
.LONG TERM...SUNDAY THROUGH THURSDAY
THE MODELS AGREE WELL IN THE LONG TERM WITH THE UPPER LEVEL FLOW
PATTERN. A LARGE LOW PRESSURE AREA/TROUGH EXTENDING FROM NORTHERN MT
INTO SOUTHERN CANADA ON SUNDAY MAKES ITS WAY SLOWLY EAST ALONG THE
US/CANADIAN BORDER AND INTO THE GREAT LAKES REGION BY TUESDAY NIGHT.
THE UPPER DIVERGENCE IN ADVANCE OF THIS TROUGH...WAA...AND LLJ ALONG
WITH A GOOD SURFACE COOL FRONT TO FOLLOW WILL BRING GOOD CHANCES OF
SHOWERS AND THUNDERSTORMS SUNDAY INTO MONDAY EVENING. OTHERWISE...IT
SHOULD BE DRY FOR A COUPLE DAYS WHILE ANOTHER LARGE LOW PRESSURE
TROUGH DEVELOPS INTO THE NORTHWEST US FOR WEDNESDAY INTO THURSDAY.
THIS WILL KICK TOWARDS OUR REGION INTO THURSDAY NIGHT. AGAIN...THE
WAA...LLJ AND UPPER DIVERGENCE ALONG WITH THE ADVANCING SURFACE
FRONT WILL BRING BACK CHANCES OF SHOWERS AND STORMS TO THE REGION
FOR WEDNESDAY NIGHT THROUGH THURSDAY. HIGHS WILL BE MOSTLY IN THE
80S THROUGH THE PERIOD.
&&
.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD...EXCEPT FOR
DURING ANY THUNDERSTORM ACTIVITY. THUNDERSTORMS WILL BE POSSIBLE
OVERNIGHT AT ALL TAF SITES...ESPECIALLY EAST OF THE MO RIVER WHERE
THE LLJ WILL BE PREVALENT.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
UPDATE...TDK
SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...CONNELLY
WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 14, 3:16 AM CST, 22 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
416 AM CDT THU AUG 14 2014
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
416 AM CDT THU AUG 14 2014 /316 AM MDT THU AUG 14 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION TODAY. SEVERE STORMS ARE NOT ANTICIPATED...HOWEVER BRIEF
HEAVY RAIN IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A MORE SIGNIFICANT LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION
ON FRIDAY. THIS SYSTEM WILL BRING MORE WIDESPREAD RAIN CHANCES TO
THE AREA. STORMS THAT DO DEVELOP FRIDAY WILL BE VERY SLOW
MOVING...AND PERSISTENT HEAVY RAIN IS A MAJOR CONCERN.
ADDITIONAL THUNDERSTORMS CHANCES ARE POSSIBLE THROUGH EARLY NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER RAIN REPORTS ARE
APPRECIATED.
SERR
In the hours before
Special weather statement, Aug 15, 12:36 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
136 AM CDT FRI AUG 15 2014
SDZ019-150700-
CLARK-
136 AM CDT FRI AUG 15 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN CLARK
COUNTY UNTIL 200 AM CDT...
AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FORDHAM COLONY...OR 10 MILES SOUTHWEST OF
CLARK...MOVING SOUTHEAST AT 15 MPH.
THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SLOW MOVING STORMS CAN PRODUCE VERY HEAVY RAINFALL...AND POSSIBLE
FLASH FLOODING. PLEASE STAY CLEAR OF FLOOD WATERS!
&&
LAT...LON 4476 9763 4461 9776 4475 9798 4485 9788
TIME...MOT...LOC 0636Z 296DEG 11KT 4475 9783
CONNELLY
Flash Flood, Clark
- When
- August 15, 1:30 AM CST to 4:30 AM CST
- Where
- Clark County, 9.1 mi N of Carpenter to 7.34 mi N of Carpenter
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 44.760, -97.870
Six inches of rain resulted in water flowing over the road along with a pasture full of water.
Flash Flood, Marshall
- When
- August 15, 4:00 AM CST to 7:00 AM CST
- Where
- Marshall County, 2.05 mi ENE of Langford
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 45.610, -97.790
Very heavy rains caused flash flooding which washed out a culvert resulting in a road closure.
Flash Flood, Marshall
- When
- August 15, 4:00 AM CST to 7:00 AM CST
- Where
- Marshall County, 2 mi NE of Langford to 2.4 mi NE of Langford
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 45.620, -97.800
Nearly 6 inches of rain resulted in water in the basement along with a large amount of standing water in the fields.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Dakota, August 15 to 17, 2014$7.9 million · 9 events
- Heavy Rain in Iowa, August 15 to 16, 201419 events
- Tornado and Flash Flooding in Arizona, August 15, 2014$20,000 · EF0 · 4 events
- Lightning Strike in Florida, August 15, 20141 injured · 1 event
- Hail and Damaging Wind in Montana, August 15, 20141.75 in hail · 7 events
- Flash Flood and Hail in Montana, August 15, 2014$500 · 1 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 15, 20143 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 15, 20142 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 15, 20142 events
- Damaging Winds in Montana, August 15, 201452 kt wind · 2 events
- Tornado in Florida, August 15, 2014EF0 · 1 event
- Damaging Wind in South Carolina, August 15, 201450 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540483, 540486, 540488.